Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 41, NWS Phoenix, AZ

August 28, 2019Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 28, 2019, 11:36 PM MST for Maricopa County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2019, 11:36 PM MST (06:36 UTC)
Expired
Aug 29, 2019, 4:30 AM MST
In force
5 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2019-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2019-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
892 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2664 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WGUS55 KPSR 290636
FFWPSR
AZC013-291130-
/O.NEW.KPSR.FF.W.0041.190829T0636Z-190829T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1136 PM MST Wed Aug 28 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 430 AM MST.

* At 1135 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Estrella, Bosque, Sonoran National Monument and Mobile. 

Affected washes and roadways include Low water crossings along Hwy
238.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3288 11261 3299 11265 3310 11221 3308 11220
      3297 11220

$$

AD
1 follow-up statement
196 
WGUS75 KPSR 291120
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
420 AM MST Thu Aug 29 2019

AZC013-291130-
/O.EXP.KPSR.FF.W.0041.000000T0000Z-190829T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
420 AM MST Thu Aug 29 2019

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 430 AM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3288 11261 3299 11265 3310 11221 3308 11220
      3297 11220

$$

AD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 10:45 PM MST, 51 minutes earlier.

Area forecast discussion, Aug 28, 10:45 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1045 PM MST Wed Aug 28 2019

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
Very hot temperatures are expected again today with portions of
south-central Arizona once again reaching excessive heat thresholds.
Yet another period of excessive heat is expected on Friday and
Saturday with most lower desert locations across seeing highs at or
above 110 degrees. Storm chances return to the higher terrain of
south-central Arizona again this afternoon and evening. Storm
chances may expand westward later in the holiday weekend with
isolated thunderstorms possibly even reaching southeast California.

&&

.DISCUSSION...

Over the next several days, convective activity will generally fall
on the low-grade monsoon end of the spectrum. Most of the
thunderstorms that develop will focus across the high terrain east
of Phoenix or down into southeast Arizona in areas southeast of Casa
Grande. Models continue to depict occasional inverted trofs rotating
around the high, but the high itself remains rather strong each day
and centered across the central portions of the state; this tends to
shunt the disturbances/inverted trofs to the south and they track
mainly through northwest Mexico or far southern/southeast Arizona.
On Thursday, an increase in clouds/humidity from the east plus
slight weakening of the high and 850mb temps dropping to around 29C
support high temps falling below heat warning thresholds for one day.

Guidance has been very consistent lately in calling for the
excessive heat to quickly rebound Friday into Saturday. ECMPHX
ensemble guidance from the ECMWF actually calls for higher temps in
Phoenix Fri/Sat than the currently ongoing heat event. NAEFS
percentiles for 850mb temps keeps the 90+ percentile area going
across the central deserts again on Friday and Saturday, and 850mb
temps climb to near 31C by Saturday afternoon. With the high
centered to the west of Phoenix, a drier north/northeast steering
flow sets up and 500mb heights again reach or exceed 594dm. Surface
dewpoints over the lower deserts are forecast to fall in to the
upper 40s to low 50s during the afternoon hours. Everything supports
another bout of excessive heat and the Excessive Heat Warning that
was issued earlier for much of our lower deserts will continue. This
warning includes much of southwest Arizona and far southeast
California as well as south-central Arizona and the Phoenix area.

Operational as well as ensemble guidance continues to suggest that
better chances for monsoon activity will develop Sunday into the
early part of next week. The upper high finally shifts further to
the north and east and a deeper east to southeast steering flow sets
up that is able to import healthy amounts of moisture westward and
all the way into the southern California deserts. As such POPs
Sunday into Tuesday reflect conditions climbing into the moderate
grade with 10-20 percent POPs in the deserts and chance numbers over
the high terrain. One of the better chances may be Sunday afternoon
and evening as an inverted trof looks to be moving west and around
the high, increasing storm chances over the southern part of Arizona.
Of course, as clouds and humidity rise (along with potential for
actual rain and rain-cooled outflows) high temperatures will finally
drop off to near seasonal normal levels.

&&

.AVIATION...Updated at 0545 UTC.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Outflows and scattered TS will clear the terminal footprints before
midnight with just some lingering SHRA for a brief period. Winds
should maintain an easterly component through the night, though some
variability is possible. Little weather concerns Thursday with the
typical shift to a westerly wind around noon and persisting well
into Thursday evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation concerns through Thursday afternoon under
mostly clear skies. Southeast winds will be preferred at KIPL with
just some shift to southwest Thursday evening. Winds at KBLH should
maintain a southerly heading through Thursday evening.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
The Monsoon High will migrate north of the area and towards the Four
Corners by early next week. This will result in an easterly flow,
which will be favorable for increasing relative humidities and at
least isolated storms each day, particularly across eastern Arizona.
Meanwhile, above normal temperatures are expected Saturday, though a
cooling trend is anticipated through the middle of next week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning from 10 AM Friday to 8 PM MST Saturday
     for AZZ530>532-534-536>538-540>546-548>551-553>556-559-560-562.

CA...Excessive Heat Warning from 10 AM Friday to 8 PM PDT Saturday
     for CAZ563-566-567-569-570.

&&

DISCUSSION...Hirsch
AVIATION...MO
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Aug 28, 10:34 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1034 PM MST Wed Aug 28 2019

AZZ538-540-559-290600-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Tonopah Desert AZ-
1034 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1100 PM MST...

At 1033 PM MST, Doppler radar was tracking a strong thunderstorm over
Liberty, or near Goodyear, moving southwest at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Avondale, Goodyear, Buckeye, Phoenix International Raceway, Palo
Verde, Perryville, Liberty, Estrella Mountain Park, Estrella Mountain
Ranch and Rainbow Valley.

This includes the following highways...
AZ Interstate 10 between mile markers 104 and 126.
AZ Route 85 between mile markers 146 and 154.
AZ Route 303 near mile marker 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3329 11220 3327 11220 3308 11242 3346 11278
      3356 11251
TIME...MOT...LOC 0533Z 047DEG 10KT 3340 11248

SDB
Local storm report, Aug 28, 10:37 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1037 PM MST WED AUG 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HEAVY RAIN       5 SE DEER VALLEY        33.61N 112.06W
08/28/2019  M1.22 INCH       MARICOPA           AZ   MESONET

            REPORT OF 1.22 INCHES OF RAIN IN ONE HOUR.

&&
Special weather statement, Aug 28, 10:43 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1043 PM MST Wed Aug 28 2019

AZZ553-554-559-290615-
Sonoran Desert Natl Monument AZ-Northwest Pinal County AZ-
West Pinal County AZ-
1043 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1115 PM MST/...

At 1042 PM MST/1042 PM PDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Estrella Sailport, or 23 miles
southwest of Sun Lakes. This storm was nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Stanfield, Mobile and Ak-Chin Village.

This includes the following highways...
AZ Interstate 8 between mile markers 149 and 158.
AZ Route 238 between mile markers 26 and 37.
AZ Route 347 between mile markers 161 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3311 11219 3288 11195 3282 11203 3280 11215
      3305 11238
TIME...MOT...LOC 0542Z 017DEG 2KT 3296 11215

SDB
Local storm report, Aug 28, 10:55 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1055 PM MST WED AUG 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TSTM WND GST     3 E PEORIA              33.58N 112.19W
08/28/2019  M36 MPH          MARICOPA           AZ   BROADCAST MEDIA

            REPORT OF SEVERAL TREES WITH NOTICEABLE ROT
            DOWN NEAR N 59TH AVENUE AND PEORIA AVENUE.

&&
Local storm report, Aug 28, 11:04 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1104 PM MST WED AUG 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     FLOOD            4 NE PEORIA             33.63N 112.20W
08/28/2019                   MARICOPA           AZ   BROADCAST MEDIA

            REPORT OF CURB-TO-CURB STREET FLOODING AT
            67TH AVENUE AND GREENWAY ROAD.

&&

INS
Special weather statement, Aug 28, 11:08 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1108 PM MST Wed Aug 28 2019

AZZ540-559-290645-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
1108 PM MST Wed Aug 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1145 PM MST...

At 1108 PM MST, Doppler radar was tracking a strong thunderstorm over
Liberty, or near Buckeye. This storm was nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Avondale, Goodyear, Buckeye, Perryville, Liberty, Estrella Mountain
Park, Estrella Mountain Ranch and Rainbow Valley.

This includes the following highways...
AZ Interstate 10 between mile markers 115 and 122.
AZ Route 85 between mile markers 151 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3329 11220 3327 11221 3315 11237 3340 11265
      3349 11250
TIME...MOT...LOC 0608Z 017DEG 2KT 3336 11249

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:14 PM MSTSpecial Weather StatementPSRGila46 min
Aug 28, 6:00 PM MSTSpecial Weather StatementPSRGila30 min
Aug 28, 6:37 PM MSTSpecial Weather StatementPSRPinal38 min
Aug 28, 6:47 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal58 min
Aug 28, 8:13 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal47 min
Aug 28, 8:27 PM MSTSpecial Weather StatementPSR33 min
Aug 28, 8:38 PM MSTSpecial Weather StatementPSRPinal37 min
Aug 28, 8:44 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Aug 28, 8:53 PM MSTSpecial Weather StatementPSR22 min
Aug 28, 8:59 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Aug 28, 8:59 PM MSTSpecial Weather StatementPSR31 min
Aug 28, 9:12 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Aug 28, 9:19 PM MSTSpecial Weather StatementPSR26 min
Aug 28, 9:20 PM MSTAreal Flood AdvisoryPSRMaricopa115 min
Aug 28, 9:22 PM MSTAreal Flood AdvisoryPSRPinal113 min
Aug 28, 9:22 PM MSTSevere Thunderstorm WarningPSRMaricopa38 min
Aug 28, 9:31 PM MSTSpecial Weather StatementPSR44 min
Aug 28, 9:32 PM MSTSpecial Weather StatementPSR28 min
Aug 28, 9:41 PM MSTSpecial Weather StatementPSRMaricopa34 min
Aug 28, 9:50 PM MSTAreal Flood AdvisoryPSRMaricopa115 min
Aug 28, 9:54 PM MSTSpecial Weather StatementPSRMaricopa36 min
Aug 28, 9:57 PM MSTSpecial Weather StatementPSR33 min
Aug 28, 9:58 PM MSTFlash Flood WarningPSRMaricopa4 hr
Aug 28, 10:05 PM MSTAreal Flood AdvisoryPSRMaricopa115 min
Aug 28, 10:15 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 28, 10:15 PM MSTSpecial Weather StatementPSRMaricopa30 min
Aug 28, 10:19 PM MSTAreal Flood AdvisoryPSRMaricopa116 min
Aug 28, 10:34 PM MSTSpecial Weather StatementPSRMaricopa26 min
Aug 28, 10:43 PM MSTSpecial Weather StatementPSRMaricopa32 min
Aug 28, 11:08 PM MSTSpecial Weather StatementPSRMaricopa37 min
Aug 28, 11:12 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Aug 28, 11:41 PM MSTSpecial Weather StatementPSRMaricopa49 min
Aug 29, 12:21 AM MSTSpecial Weather StatementPSR54 min
Aug 29, 12:34 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.